Ritonavir is the cause of the detrimental bi-directional interaction between telaprevir and ritonavir-boosted atazanavir, according to Spanish research published in the online edition of Clinical Infectious Diseases.
The research involved 14 people with HIV and hepatitis C virus (HCV) co-infection who were taking simultaneous HCV therapy based on telaprevir (Incivo or Incivek) and an HIV treatment combination including ritonavir (Norvir)-boosted atazanavir (Reyataz). Plasma concentrations of telaprevir and atazanavir were monitored when patients were taking the ritonavir booster and again after the withdrawal of this drug. Marked increases in plasma levels of both telaprevir and atazanavir were observed after the cessation of ritonavir.
Telaprevir and boceprevir (Victrelis) are HCV protease inhibitors. The standard of care for people with HCV genotype-1 infection now includes treatment with one of these drugs in combination with pegylated interferon and ribavirin.
Telaprevir is metabolised through the liver using the P450/CYP3A4 pathway. HIV protease inhibitors are metabolised in a similar way, meaning there is a potential drug-drug interaction between telaprevir and this class of antiretrovirals. Indeed, significant decreases in telaprevir and ritonavir-boosted darunavir (Prezista) and fosamprenavir (Telzir) have been observed when these drugs are co-administered.
Currently the only HIV protease inhibitor recommended for co-administration with telaprevir is ritonavir-boosted atazanavir.
Atazanavir is only a weak inhibitor of CYP3A. This led investigators to hypothesise that ritonavir was the main driving force behind the interaction between telaprevir and ritonavir-boosted atazanavir. They designed an open-label study to see if this was the case.
Their study population consisted of 14 people with HIV and HCV co-infection taking simultaneous HCV and HIV therapy that included telaprevir (1125mg twice daily) and ritonavir-boosted atazanavir (100/300mg twice daily).
The investigators first monitored plasma levels of telaprevir and atazanavir when the participants in the study were taking the ritonavir booster.
The patients then discontinued ritonavir therapy, switching to unboosted atazanavir at a dose of 200mg twice daily. The pharmacokinetic monitoring was then repeated.
Withdrawal of ritonavir therapy had a marked impact on plasma concentrations of both telaprevir and atazanavir.
The telaprevir area under concentration-time curve (AUC0-12) level increased by 19%, with maximum concentrations of the drug (Cmax) increasing by 19% and minimum concentrations (Cmin) by 12%. The half-life of the drug was unchanged (12 vs 11 hours).
The atazanavir AUC0-12 increased by 39%, Cmax by 19% and Cmin by 48%. However, the half-life of atazanavir was reduced from 22.6 to 10.4 hours.
“RTV [ritonavir] is responsible for the detrimental interactions that occur between TVR [telaprevir] and ATVr [atazanavir/ritonavir] when administered together, likely by influencing either the absorption phase of first-pass metabolism of TVR”, write the authors.
They believe their research is of clinical significance, noting that plasma concentrations of telaprevir are known to be associated with treatment outcomes. Similarly, higher telaprevir Cmin concentrations have been associated with an increased risk of anaemia. “TVR would be a good candidate for therapeutic drug monitoring if its best therapeutic range were known,” suggest the authors.
They conclude, “the coadministration of TVR and unboosted ATZ gives rise to increased exposure to both drugs compared with their coadministration with RTV.”
Gutierrez-Valencia A et al. Role of atazanavir in the drug interactions between telaprevir and ritonavir-boosted atazanavir. Clin Infect Dis, online edition: DOI: 10.1093/cid/cit693, 2013.